Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 74, NWS Lake Charles, LA

August 11, 2003Beauregard Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Aug 11, 2003, 7:04 AM CDT for Beauregard Parish, Louisiana. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2003, 7:04 AM CDT (12:04 UTC)
Expired
Aug 11, 2003, 8:00 AM CDT
In force
56 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Beauregard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 0.1 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2003-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1341 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2003-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1341 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
1100 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 111204
SVRLCH
LAC011-111300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
705 AM CDT MON AUG 11 2003

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BEAUREGARD PARISH IN SOUTHWEST LOUISIANA

* UNTIL 800 AM CDT

* AT 705 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHEAST OF DE RIDDER...MOVING
  SOUTHEAST AT 15 MPH.

* THIS STORM WILL BE NEAR...
  SUGARTOWN BY 710 AM CDT
  BUNDICK LAKE BY 715 AM CDT
  DRY CREEK BY 735 AM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3088 9339 3061 9335 3062 9299 3087 9298

$$

K. KUYPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:20 AM CDT, 44 minutes earlier.

Area forecast discussion, Aug 11, 6:20 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
620 AM CDT MON AUG 11 2003

HAVE UPDATED ZONES TO RAISE POPS

.OVERVIEW...UPPER LEVEL TROF OVER THE EASTERN/CNTRL US FINALLY
LOOKS TO BE BREAKING DOWN. IMPULSE MOVING OUT OF KANSAS INTO
NORTHEAST OK.

CLOSER TO HOMEWEAK BOUNDARY EXTENDING FROM LFT NW TO POE TO NORTH OF
LFK THIS MORNING. TEMPS NORTH OF THIS BOUNDARY IN THE 70S WHILE TO
THE SOUTH TEMPS REMAIN IN THE UPPER 70S TO NEAR 80. SHWRS/TSTMS
HAVE BEGUN TO DEVELOP OVER NW LA THIS MORNING WITH ACTVTY MOVING TO
THE SOUTH/SOUTHEAST.

.SHORT TERM...PRECIP OVER NE LA IS EXPECTED TO MOVE TO THE SOUTH AND
INTO VERNON/RAPIDES PARISHES BEFORE SUNRISE. THE ATMOSPHERE LOOKS
TO HAVE FINALLY BROKE THE UPPER LEVEL SUPPRESSION THAT HAS HELD
PRECIP OUT OF THE EQUATION AND AFTN TEMPS ABOUT 3 TO 5 DEGREES
ABOVE NORMAL OVER THE LAST WEEK. WHAT LOOKS TO BE HAPPENING IS THE
UPPER LEVEL TROF WILL RETROGRADE BACK TO THE WEST WITH THE TROF AXIS
SHIFTING TO OUR WEST. THIS WILL PROVIDE LIFT AS MSTR STREAMS OUT
OF THE GULF NORTHWARD. ANOTHER BIT OF GOOD NEWS WILL BE TEMPS WILL BE
COOLER.

.EXTENDED...WE ARE MOVING BACK INTO A RAINY PERIOD AND THIS LOOKS TO
HOLD INTO THE WEEKEND AS THE UPPER LEVEL TROF CONTS TO RETROGRADE
BACK TO THE WEST.

.PRELIMINARY POINT TEMPS/POPS...

KLCH 92 75 91 74 / 70 30 50 40
KBPT 91 75 91 75 / 60 30 50 40
KAEX 90 72 90 70 / 70 30 50 40
KLFT 92 74 90 74 / 70 30 50 40

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.

K. KUYPER
Hazardous weather outlook, Aug 11, 6:17 AM CDT, 47 minutes before
LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-121000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
500 AM CDT MON AUG 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS...CENTRAL...
SOUTH-CENTRAL AND SOUTHWEST LOUISIANA.

.DAY ONE...TODAY AND TONIGHT...
THE ATMOSPHERE HAS BECOME INCREASING UNSTABLE OVER THE PAST 24 HOURS
AS THE UPPER RIDGE THAT HAS KEPT PRECIPITATION IN CHECK AND
TEMPERATURES HOT...SHIFTS TO THE WEST AND NORTHWEST. THIS HAS
ALLOWED THE UPPER LEVEL TROF TO OUR EAST TO BACK ACROSS THE AREA.
STORMS HAVE DEVELOPED OVER NORTHWEST LOUISIANA THIS MORNING AS MID-
LEVEL SUPPORT...LOW LEVEL GULF MOISTURE...AND A WEAK BOUNDARY COMBINE
TO ALLOW STORM DEVELOPMENT. STORMS TODAY WILL MOVE FROM THE NORTH
TOWARDS THE SOUTH AND SOUTHEAST. SOME STORMS MAY BECOME SEVERE
PRODUCING LARGE HAIL AND BRIEF VERY STRONG DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
AS THE UPPER LEVEL TROF DRIFTS TO THE WEST...SHOWERS AND
THUNDERSTORMS WILL CONTINUE THROUGH THE WEEK INTO THE WEEKEND. SOME
OF THESE STORMS MAY BECOME SEVERE MAINLY DURING THE LATE AFTERNOON
INTO THE EARLY EVENING HOURS.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

K. KUYPER

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:03 AM CDTSevere Thunderstorm WarningLCHVernon57 min
Aug 11, 10:01 AM CDTSpecial Marine WarningLCH59 min
Aug 11, 10:01 AM CDTSpecial Marine WarningLCH59 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.